Delaware, 2012Damaging Wind and Lightning Strike in Delaware, August 26, 2012
August 26, 2012 · NWS PHI · 2 events in 1 county or zone
Bands of thunderstorms continued to move through eastern Sussex County during the early morning of the 26th, one of which caused wind damage in the Long Neck area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands of thunderstorms continued to move through eastern Sussex County during the early morning of the 26th, one of which caused wind damage in the Long Neck area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 26, 3:05 AM EST, 25 minutes earlier.
Area forecast discussion, Aug 26, 3:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 AM EDT SUN AUG 26 2012
.SYNOPSIS...
HIGH PRESSURE LOCATED ACROSS THE CANADIAN MARITIMES AND NOSING ITS
WAY ACROSS THE NORTHEAST WILL SLOWLY DRIFT SOUTHWARD THROUGH MONDAY.
MEANWHILE, THE WEAK AREA OF LOW PRESSURE JUST TO OUR SOUTH WILL
CONTINUE TO SLOWLY DISSIPATE TODAY. A COLD FRONT IS EXPECTED MONDAY
NIGHT INTO TUESDAY, THEN HIGH PRESSURE IS EXPECTED FOR THE END OF
THE WEEK. QUESTIONS REMAIN IN REGARDS TO THE TRACK OF ISAAC, WHICH
MAY HAVE AN EFFECT ON OUR WEATHER FOR NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOT MUCH CHANGE IN THE OVERALL WX PATN TODAY VERSUS SAT AS HIGH
PRESSURE IS IN PLACE TO THE NE OF THE REGION AND AN AREA OF LOW
PRESSURE CONTINUES TO MAKE ITS WAY NWWD ACRS THE DELMARVA AND WILL
IMPACT MAINLY SRN PORTIONS OF THE AREA. ONCE AGAIN, THERE WILL BE A
FAIRLY TIGHT GRADIENT OF PRECIP, WITH THE MOST ACRS THE S, AND
HARDLY ANY ACRS THE N. A GENLY ELY FLOW WILL CONTINUE, SO EXPECT A
MAINLY CLOUDY SKY WHICH WILL KEEP TEMPS IN THE LOWER 80S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE MDL GUID INDICATES THAT AS THE LOW PUSHES THRU THE REGION
TONIGHT, IT MAY AFFECT EVEN NRN SECTIONS TONIGHT. THERE IS STILL
QUITE A BIT OF UNCERTAINTY FOR THE OVERNIGHT PERIOD, WITH EVEN A FEW
MDLS INDICATING THAT MOST OF THE TIME WILL BE RELATIVELY DRY AND
THEY ARE HAVING DIFFICULTY DISCERNING WHICH AREAS WILL HAVE THE BEST
CHC FOR PRECIP. FOR NOW, WILL PUT THE AXIS FROM THE DELMARVA NWWD.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE PESKY MID-LEVEL TROUGH THAT HAS BEEN AFFECT THE AREA WILL
FINALLY MOVE OUT OF THE AREA EARLY ON MONDAY. HOWEVER, THERE WILL
BE ENOUGH INSTABILITY AND MOISTURE THAT SOME SHOWERS AND
THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON ON MONDAY.
SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST FOR MONDAY NIGHT
INTO TUESDAY AS A COLD FRONT IS EXPECTED TO APPROACH AND CROSS THE
AREA.
AFTER THE COLD FRONT PASSES, HIGH PRESSURE IS EXPECTED TO BUILD
ACROSS THE AREA FOR THE LATTER PART OF THE WORK WEEK. THIS SHOULD
PROVIDE DRY WEATHER FOR WEDNESDAY THROUGH FRIDAY. THE ONLY PLACE
WHERE RAIN MAY BE POSSIBLE IS ACROSS EXTREME SOUTHERN AREAS ON
WEDNESDAY AS THE FRONT SLOWLY SAGS SOUTHWARD; BUT FOR NOW, WE HAVE
KEPT THE FORECAST DRY.
TEMPERATURES IN THE EXTENDED ARE FORECAST TO REMAIN ABOVE NORMAL,
WITH WEDNESDAY BEING THE COOLEST DAY.
QUESTIONS STILL REMAIN IN REGARDS TO ISAAC AND ANY EFFECT ON OUR
WEATHER. THE GFS IS NOW THE FARTHEST WEST WITH THE SYSTEM, WHILE THE
ECMWF BRINGS THE SYSTEM FURTHER EAST. THE OFFICIAL NHC FORECAST IS
CLOSER TO THE ECMWF AND NAM THROUGH LANDFALL. BOTH MODELS HAVE THE
SYSTEM WEAKENING ONCE IT MOVES INLAND, AND NOT BRINGING US ANY OF
ITS MOISTURE UNTIL LATE NEXT WEEKEND. WITH THE UNCERTAINTY THIS FAR
OUT, WE HAVE KEPT THE STATUS QUO AND KEEP THE FORECAST DRY THROUGH
SATURDAY.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
A GENL VFR FCST IS IN STORE FOR MOST, IF NOT ALL OF THE FCST PD.
THERE IS SOME SCT MVFR THIS MORNING, THIS SHUD GIVE WAY TO VFR FOR
MOST AREAS. THEN GENERAL VFR CONDS ARE EXPECTED. PERIODS OF
SHOWERS ARE ONCE AGAIN EXPECTED, WITH THE BEST CHCS S AND E OF KPHL.
MOST OF THE PRECIP SHUD BE LIGHT ENOUGH TO SUPPORT VFR, BUT SOME
LOCAL MVFR CAN NOT BE RULED OUT. BY EARLY MONDAY MORNING, THERE IS
A BETTER CHC OF SOME MVFR CIGS ESPECIALLY IN THE NRMLLY SHELTERED
AREAS.
AN E TO SE FLOW IS EXPECTED TO CONTINUE THRU THE TAF PD, WITH SPEEDS
GENLY 10 KT OR LESS.
OUTLOOK...
MONDAY...MAINLY VFR WITH MVFR CONDITIONS POSSIBLE WITH
SHOWERS/THUNDERSTORMS.
MONDAY NIGHT...MOSTLY VFR EARLY, WITH SHOWERS POSSIBLE WITH MVFR/IFR
CONDITIONS LATE.
TUESDAY...MOSTLY VFR, WITH MVFR/IFR CONDITIONS POSSIBLE WITH
SHOWERS/THUNDERSTORMS ASSOCIATED WITH COLD FRONT.
TUESDAY NIGHT-THURSDAY...MAINLY VFR. POSSIBLE MVFR/IFR FOG TUESDAY
NIGHT/WEDNESDAY MORNING WHERE RAIN OCCURS DURING THE DAY.
&&
.MARINE...
A LOW PRESSURE SYSTEM WILL CONTINUE TO IMPACT THE REGION WITH
PERIODS OF SHOWERS. THIS LOW COUPLED WITH HIGH PRESSURE OVER NEW ENG
AND THE CAN MARITIMES WILL KEEP A PERSISTENT E TO SE FLOW OVER THE
WATERS. AS A RESULT, SEAS WILL REMAIN ELEVATED AT LEAST THRU THE
FIRST HALF OF THE DAY AND WINDS CUD GUST TO AROUND 25 KT ESPECIALLY
THIS MRNG. THEREFORE, THE SCA FOR THE CSTL WATERS WILL REMAIN IN
PLACE. LATER SHIFTS CAN DETERMINE IF IT WILL NEED TO BE EXTENDED,
ESPECIALLY ACRS THE SRN WATERS.
OUTLOOK...
CONDITIONS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS
THROUGH THE OUTLOOK PERIOD. A COLD FRONT IS EXPECTED MONDAY NIGHT
INTO TUESDAY. WINDS MAY GUST AROUND 20 KNOTS DURING THIS TIME
PERIOD, BUT SHOULD REMAIN BELOW ADVISORY LEVELS. AS THE FRONT
SLOWLY SAGS TO OUR SOUTH WEDNESDAY, WINDS MAY REMAIN GUSTY AROUND
20 KNOTS AND SEAS MAY APPROACH 4, BUT CONDITIONS SHOULD STILL
REMAIN BELOW ADVISORY LEVELS.
&&
.RIP CURRENTS...
RIP CURRENTS ARE EXPECTED TO BE MODERATE TODAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR
ANZ450>455.
&&
SYNOPSIS...ROBERTSON
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...ROBERTSON
AVIATION...NIERENBERG/ROBERTSON
MARINE...NIERENBERG/ROBERTSON
RIP CURRENTS...NIERENBERGHazardous weather outlook, Aug 26, 3:08 AM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 AM EDT SUN AUG 26 2012
NJZ001-007>010-012-013-015-017>020-022-027-PAZ054-055-060>062-
068>071-270815-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
408 AM EDT SUN AUG 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE
MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>003-MDZ008-012-015-019-020-NJZ016-021-023-PAZ067-270815-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-CUMBERLAND-CAPE MAY-CHESTER-
408 AM EDT SUN AUG 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE
MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-270815-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
408 AM EDT SUN AUG 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS FOR TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE MODERATE RISK OF RIP CURRENTS MAY LINGER INTO THE
EARLY PART OF THE NEW WEEK.
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE
MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-270815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
408 AM EDT SUN AUG 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG THUNDERSTORMS ARE POSSIBLE AROUND THE TIME OF THE COLD
FRONTAL PASSAGE MONDAY NIGHT INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 25, 9:35 PM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 PM EDT SAT AUG 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD REHOBOTH BEACH 38.72N 75.08W
08/25/2012 SUSSEX DE 911 CALL CENTER
A FEW ROADS FLOODED IN REHOBOTH BEACH
0915 PM FLASH FLOOD NORTH CAPE MAY 38.98N 74.95W
08/25/2012 CAPE MAY NJ TRAINED SPOTTER
SEVERAL ROADS FLOODED WITH CARS STUCK IN WATER AND SOME
FLOATING.
&&
EVENT NUMBER PHI1200688 PHI1200689
ROBERTSONLocal storm report, Aug 26, 2:02 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
302 AM EDT SUN AUG 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD REHOBOTH BEACH 38.72N 75.08W
08/25/2012 SUSSEX DE 911 CALL CENTER
A FEW ROADS FLOODED IN REHOBOTH BEACH
0915 PM FLASH FLOOD NORTH CAPE MAY 38.98N 74.95W
08/25/2012 CAPE MAY NJ TRAINED SPOTTER
SEVERAL ROADS FLOODED WITH CARS STUCK IN WATER AND SOME
FLOATING.
0100 AM FLOOD WILDWOOD CREST 38.97N 74.84W
08/26/2012 CAPE MAY NJ TRAINED SPOTTER
STREETS FLOODED IN WILDWOOD CREST
0130 AM FLOOD NORTH WILDWOOD 39.00N 74.80W
08/26/2012 CAPE MAY NJ TRAINED SPOTTER
ROADS FLOODED IN NORTHWILDWOOD WITH 6 TO 8 INCHES OF
WATER.
0200 AM FLASH FLOOD AVALON 39.09N 74.74W
08/26/2012 CAPE MAY NJ TRAINED SPOTTER
ROADS FLOODED WITH A CAR SUBMERGED IN AVALON
&&
EVENT NUMBER PHI1200688 PHI1200689 PHI1200690 PHI1200691 PHI1200692
ROBERTSONLightning, Sussex
- When
- August 26, 3:30 AM EST
- Where
- Sussex County, 2.58 mi SW of Midway
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 38.709, -75.159
A lightning strike and ensuing fire damaged a home in the Harts Landing section of Lewes.
Thunderstorm Wind, Sussex
- When
- August 26, 3:40 AM EST
- Where
- Sussex County, 2.4 mi ENE of Oak Orchard
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 38.612, -75.138
A severe thunderstorm caused wind damage in the Pot Nets Bayside Community in Long Neck. Three homes had rooftop damage as the wind blew off shingles. Up to seven boats were also damaged and numerous trees were knocked down.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 26 to 31, 2012$17 million · 16 events
- Flash Flooding in Maryland, August 26, 2012$525,000 · 6 events
- Damaging Wind in Illinois, August 26, 2012$25,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 26, 201219 events
- Damaging Winds and Lightning Strikes in Maryland, August 26, 2012$20,000 · 52 kt wind · 4 events
- Flash Flooding in Maryland, August 26, 201217 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 26 to 27, 201215 events
- Dense Fog in Wisconsin, August 26 to 27, 201215 events
- Flash Flooding in New Mexico, August 26, 2012$12,000 · 2 events
- Tornado in Pennsylvania, August 26, 2012$12,000 · EF0 · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, August 26, 2012$10,000 · 50 kt wind · 3 events
- Damaging Winds in Idaho, August 26, 2012$5,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410475, 410474.